The verdict is in. You have to have a hysterectomy, but only partial. You get to keep your ovaries. Oh, boy, that’s just great. You’ve had major lady parts issues for years and it’s now reached the point where you just have to get the plumbing fixed. Your internist recommends a surgeon who’s reputed to be the “best OB/GYN surgeon in town.” You now know that whenever you hear that someone is the best in town, you should definitely go to someone else.
You make all the arrangements and as the date draws near, you are filled will great trepidation. Everyone assures you that it’s not that big a deal, lots of women have them and they have no problems. They’re back on their feet and feeling great after six weeks and you will be, too. You now know that whenever you hear that, without exception, you will be the exception to the rule. Everyone tells you that the hospital is a top-tier hospital, the staff is top notch and there is nothing to worry about and you’ll be fine. You now know that whenever you hear that there is nothing to worry about, you should be worrying and sometimes, you will not be fine.
On surgery day, you arrive at the hospital very early in the morning. Everything goes without a hitch and you’re in and out of surgery in no time. You are, however, in extreme pain, and whatever weenie pain medicine they are giving you is doing nothing to alleviate it. You have a pump that allows you to give yourself drugs as you need them, except that no matter how much you pump, there’s only so much they’re going to give you anyway. The medicine makes you sick and you throw up. You go from recovery to your regular room, where they hook your IV up to something else that doesn’t make you sick but doesn’t stop the pain.
After several hours of slipping in and out of consciousness, you awaken in unbearable pain. The pump is useless. You press the call button and when she finally comes to your room, the nurse tells you that she will get you something that will help. You mention to her that you are allergic to codeine. She comes back with a half pill, hydrocodone. You tell her again in your haze of misery that you cannot take codeine, you are allergic to it, but she dismisses your concerns. “Most people think they’re allergic just because it upsets their tummy. That’s not an allergy. This is synthetic, not the real thing and it won’t hurt you. You’ll be fine.” You try to explain that it slows your breathing and that it feels and sounds like you are in a deep tunnel. Again she dismisses your fears. You take the pill.
Within minutes, you can feel the distance growing between your being and your body, but this time, something else is happening. The tunnel is slowly becoming very dark and cool; you feel no need to breathe and you can no longer feel your feet. While this feeling is not unpleasant in any way, your being knows that something is very wrong with your body. Your hands won’t move to press the call button. An ancient sister in full black habit comes in to check to see how things are going. You learn later that she is the patient representative for this Catholic hospital. You are still fully conscious, but unable to communicate your distress to her. She prays for you. The monitor beside the bed beeps more and more slowly as your heartbeats come further and further apart; you try desperately to call for the nurse, but your physical body does not respond and you are powerless to prevent the cool, soft blackness as it envelopes you.
Sister’s prayers aren’t helping any. The silence between beeps lengthens until you hear one long beeeeeeeeeeeeeeeep as the alarm sounds. Suddenly, there’s a huge commotion in the hallway outside your room. Above the noise, you hear your own code blue over the loudspeaker. You are in cardiac and respiratory arrest; your heart and lungs have stopped working. The crash cart wheels squeakily in and the room fills up with a crowd of nurses and doctors. You may be dead, but your brain is still working and there’s nothing wrong with your hearing; what you hear does not inspire confidence. There is much rushing about and finally narcan is pumped into your IV. In what seems like an instant, the warmth returns and the darkness recedes. A nurse is smacking your feet back and forth and calling your name. Once you are fully conscious and you can see the room packed with a sea of faces watching you, something snaps and a fury that arises from deep within breaks loose. You hurl a long, loud, string of “colorful” language at the nurse who insisted that you take that damned pill and you don’t give a flying flip who hears you.
(to be continued)